Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 334, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 7, 2003, 2:23 PM CDT for Neshoba County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 2:23 PM CDT (19:23 UTC)
- Expired
- May 7, 2003, 3:20 PM CDT
- In force
- 57 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Neshoba County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 10:50 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1680 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
548 WUUS54 KJAN 071923 SVRJAN MSC099-072020- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 222 PM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 320 PM CDT * AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 8 MILES SOUTHWEST OF PHILADELPHIA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR PHILADELPHIA AT 230 PM CDT BE NEAR TUCKER AT 240 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3287 8892 3265 8892 3261 8927 3277 8930 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:20 AM CDT, 11 hours 3 minutes earlier.
Area forecast discussion, May 7, 3:20 AM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 320 AM CDT WED MAY 07 2003 THE DEVELOPING CONVECTIVE SYSTEM OVER THE ARKLATEX REGION LEAVES LITTLE TO THE IMAGINATION FOR THE NEAR TERM FORECAST. HOW THIS SYSTEM EVOLVES LATER THIS MORNING WILL DICTATE TODAYS WEATHER. MEANWHILE...FORECAST IS RATHER CLEAR-CUT THURSDAY THROUGH SATURDAY AS THE SUBTROPICAL RIDGE BUILDS OVER THE FORECAST AREA. THE RIDGE GETS SUPPRESSED SUNDAY/MONDAY AS THE POWERFUL WESTERN US TROUGH PULLS OUT...BRINGING A RETURN TO MORE ACTIVE WEATHER. LATEST WATER VAPOR/IR SATELLITE IMAGERY LOOPS INDICATE MCS DEVELOPING IN EXIT REGION OF SPEED MAX OVER TX...AND DEVELOPING EWD ACROSS AR/NRN LA. A VERY MOIST/UNSTABLE AIRMASS CONTINUES TO EXIST OVER THE LOWER MS VALLEY REGION AND SHOULD SUPPORT THIS SYSTEM ACROSS THE FORECAST AREA TODAY. A BIG QUESTION CONCERNS SWD EXTENT OF SYSTEM...WHICH HAS GENERALLY REMAINED N OF I-20. WINNFIELD PROFILER INDICATES MODEST SOUTHERLY LOW LEVEL JET (35-40KT) TO WORK WITH...AND CELL GENERATION ON SRN EDGE IS NOW BEGINNING TO SHIFT FARTHER SOUTH. BASED ON THIS TREND...WILL FORECAST PRECIP CHANCES FOR ENTIRE AREA...BUT EXPECT MORE WIDESPREAD CONVECTIVE PRECIP TO OCCUR OVER NRN HALF OF AREA WHERE BETTER JET DYNAMICS/LESS MID LEVEL RIDGE EXERTION WILL EXIST. WILL NEED TO REISSUE FFA FOR NRN MOST ZONES TODAY AS IT APPEARS MORE HIGH PRECIP EFFICIENCY TSTMS ARE ON THE WAY TO AN AREA THAT WAS HARD HIT A COUPLE OF DAYS AGO. WILL ALSO MENTION SVR WORDING FOR NRN/CNTRL ZONES TODAY GIVEN CONTINUED STRONG DEEP LAYER SHEAR ENVIRONMENT. IT APPEARS THAT THE SHORTWAVE ENERGY RESPONSIBLE FOR TRIGGERING THIS THUNDERSTORM COMPLEX WILL BE LAST FOR A WHILE TO AFFECT THE FORECAST AREA. MID LEVEL HEIGHTS WILL RISE IN WAKE OF THIS SYSTEM UNDER INCREASING INFLUENCE OF THE SUBTROPICAL RIDGE. SUMMER-LIKE HEAT SHOULD RESULT WITH FIRST 90S OF THE SEASON ON THE WAY FOR MOST OF THE AREA THURS/FRI/SAT AFTNS. AS MENTIONED...LOOKS LIKE A RETURN TO AN ACTIVE WEATHER PATTERN WILL TAKE PLACE EARLY NEXT WEEK...WITH THE LATEST MEDIUM RANGE MODEL GUIDANCE PAINTING TSTM POTENTIAL THROUGH MID WEEK. CAVEAT IS THAT STRONG SUBTROPICAL RIDGE WILL NOT BE FAR AWAY. AND WITH THAT IN MIND WILL CONTINUE CURRENT TSTM CHANCES FOR SUN/MONDAY...BUT REFRAIN FROM EXTENDING PRECIP CHANCES INTO MID WEEK. .JAN... AR...NONE. LA...NONE. MS...FLASH FLOOD WATCH TODAY...MSZ018-019-025>033. 43
Hazardous weather outlook, May 7, 5:33 AM CDT, 8 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 533 AM CDT WED MAY 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF A LINE FROM WINNSBORO LOUISIANA TO FAYETTE TO HAZELHURST TO QUITMAN MISSISSIPPI. NONSEVERE THUNDERSTORMS WILL BE EXPECTED SOUTH OF THIS LINE. LOW LEVEL BOUNDARIES SET DOWN FROM A COMPLEX OF STRONG THUNDERSTORMS TO THE WEST AND NORTHWEST OF THE REGION PRIOR TO DAWN THIS MORNING WILL PROVIDE A FOCUS FOR STRONG THUNDERSTORM DEVELOPMENT FOR TODAY AND THIS EVENING. AN EXTREMELY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE REGION WITH STRONG LOW LEVEL WINDS FEEDING MORE GULF AIR INTO THE REGION. A STRONG UPPER JET WILL BE PUSHING INTO THE REGION AND INTERACT WITH THE UNSTABLE AIRMASS...RESULTING IN SEVERE THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS THAT RUN INTO A LOW LEVEL BOUNDARY LEFT BY PREVIOUS STORMS MAY PRODUCE ISOLATED TORNADOES FROM GOOD LOW LEVEL SHEAR. THE PRIMARY RISKS WILL BE LARGE HAIL GOLFBALL SIZE OR LARGER...AND DAMAGING WINDS TO 70 MPH. ...FLOODING... A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY OVER THE EXTREME NORTHERN SECTIONS OF CENTRAL MISSISSIPPI...GENERALLY ALONG AND NORTH OF ALINE FROM CLEVELAND TO GREENWOOD TO ACKERMAN AND COLUMBUS. AS A FRONT BECOMES STATIONARY NORTHWEST OF THE REGION...SEVERAL ROUNDS OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINS OF 2 TO 4 INCHES IN A FEW HOURS ARE EXPECTED TODAY. THESE RAINS COULD PRODUCE FLASH FLOODING OF STREAMS...CREEKS...AND POOR DRAINAGE AREAS. FARTHER TO THE SOUTH...ISOLATED HEAVY RAINFALL COULD RESULT IN THE PONDING OF WATER ON AREA ROADWAYS GENERALLY ALONG AND NORTH OF INTERSTATE 20. AT THIS TIME...THE LOCALLY HEAVY AMOUNTS IN THIS AREA ARE EXPECTED TO BE QUITE ISOLATED...AND SHOULD PRODUCE ONLY BRIEF PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. WITH A WARM...MOIST...AND UNSTABLE AIRMASS...SCATTERED THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WITHIN A SHORT AMOUNT OF TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN... STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI SUNDAY AND MONDAY. AN UPPER-ATMOSPHERIC STORM SYSTEM...AND AN ASSOCIATED COLD FRONT...WILL APPROACH THE REGION FROM MID-AMERICA BY SATURDAY. THESE FEATURES ARE EXPECTED TO COMBINE WITH A MOIST AND UNSTABLE AIRMASS...AND STRONG JET STREAM DYNAMICS TO RESULT IN THE POSSIBILITY OF STRONG THUNDERSTORMS DEVELOPING OVER THE AREA SUNDAY AND MONDAY. IT IS STILL A LITTLE EARLY TO PINPOINT THE EXACT LOCATION...TIMING...AND TYPE OF WEATHER. LATER FORECASTS WILL BETTER REFINE THESE PARAMETERS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...WILL BE REQUIRED FOR TODAY AND THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, May 7, 1:10 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 110 PM CDT WED MAY 7 2003 ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-040-041-071900- ASHLEY-BOLIVAR-CARROLL-CHICOT-EAST CARROLL-GRENADA-HUMPHREYS- ISSAQUENA-LEFLORE-MOREHOUSE-RICHLAND-SHARKEY-SUNFLOWER-WASHINGTON- WEST CARROLL- 104 PM CDT WED MAY 7 2003 TORNADO WATCH 285 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES AND PARISHES: IN NORTH MISSISSIPPI BOLIVAR SUNFLOWER GRENADA LEFLORE CARROLL WASHINGTON IN CENTRAL MISSISSIPPI HUMPHREYS SHARKEY ISSAQUENA IN NORTHEAST LOUISIANA RICHLAND MOREHOUSE WEST CARROLL EAST CARROLL THUNDERSTORMS HAVE MOVED EAST OF THESE AREAS AND THE RISK FOR SEVERE WEATHER THROUGH 4 PM HAS ENDED FOR THE TIME BEING. LAZ016-023-025-MSZ028>033-036>039-042>059-071900- ATTALA-CHOCTAW-CLAIBORNE-CLARKE-CLAY-COPIAH-FRANKLIN LA-HINDS-HOLMES- JASPER-JEFFERSON-KEMPER-LAUDERDALE-LEAKE-LOWNDES-MADISON LA- MADISON MS-MONTGOMERY-NESHOBA-NEWTON-NOXUBEE-OKTIBBEHA-RANKIN-SCOTT- SIMPSON-SMITH-TENSAS-WARREN-WEBSTER-WINSTON-YAZOO- 104 PM CDT WED MAY 7 2003 TORNADO WATCH 285 CONTINUES UNTIL 4 PM FOR THE FOLLOWING COUNTIES AND PARISHES: ATTALA CHOCTAW CLAIBORNE CLARKE CLAY COPIAH FRANKLIN LA HINDS HOLMES JASPER JEFFERSON KEMPER LAUDERDALE LEAKE LOWNDES MADISON LA MADISON MS MONTGOMERY NESHOBA NEWTON NOXUBEE OKTIBBEHA RANKIN SCOTT SIMPSON SMITH TENSAS WARREN WEBSTER WINSTON YAZOO
Local storm report, May 7, 2:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM RAYVILLE LA WIND DAMAGE
05/07/03 RICHLAND POWERLINES DOWN...
REPORTED BY SO
1020 AM 5 NE ANGUILLA MS WIND DAMAGE
05/07/03 SHARKEY TREES DOWN ON A
HOUSE...REPORTED BY
SOThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:02 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 28 min |
| May 6, 7:15 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Yazoo | 45 min |
| May 6, 7:24 PM CDT | Tornado Warning | JAN | Madison | 46 min |
| May 6, 7:31 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 44 min |
| May 6, 7:59 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 46 min |
| May 6, 8:02 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 58 min |
| May 6, 8:07 PM CDT | Tornado Warning | JAN | Madison | 58 min |
| May 6, 8:19 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 61 min |
| May 6, 8:42 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 28 min |
| May 6, 8:44 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Leflore | 46 min |
| May 6, 8:59 PM CDT | Tornado Warning | JAN | Carroll, Leflore | 46 min |
| May 6, 9:14 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 31 min |
| May 7, 5:59 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 31 min |
| May 7, 6:10 AM CDT | Flash Flood Warning | JAN | Bolivar | 3 hr |
| May 7, 6:30 AM CDT | Tornado Warning | JAN | Bolivar, Sunflower | 45 min |
| May 7, 6:31 AM CDT | Tornado Warning | JAN | 44 min | |
| May 7, 7:04 AM CDT | Flash Flood Warning | JAN | Sunflower | 2 hr |
| May 7, 7:58 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 47 min |
| May 7, 8:17 AM CDT | Tornado Warning | JAN | Issaquena, Warren | 43 min |
| May 7, 8:48 AM CDT | Flash Flood Warning | JAN | Grenada | 2 hr |
| May 7, 9:39 AM CDT | Severe Thunderstorm Warning | JAN | Clay | 61 min |
| May 7, 9:52 AM CDT | Tornado Warning | JAN | Issaquena, Sharkey | 58 min |
| May 7, 10:02 AM CDT | Tornado Warning | JAN | Clay | 38 min |
| May 7, 10:20 AM CDT | Tornado Warning | JAN | Humphreys | 60 min |
| May 7, 10:24 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 46 min |
| May 7, 10:48 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 32 min |
| May 7, 11:33 AM CDT | Tornado Warning | JAN | Issaquena | 27 min |
| May 7, 11:48 AM CDT | Tornado Warning | JAN | Sharkey | 32 min |
| May 7, 12:11 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 59 min |
| May 7, 2:28 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 47 min |
| May 7, 2:59 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 61 min |
| May 7, 3:06 PM CDT | Tornado Warning | JAN | Newton, Scott | 44 min |
| May 7, 3:39 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 56 min |
| May 7, 3:49 PM CDT | Tornado Warning | JAN | Lauderdale | 61 min |
| May 7, 3:54 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 21 min |
| May 7, 4:05 PM CDT | Flash Flood Warning | JAN | Lauderdale | 90 min |
| May 7, 4:48 PM CDT | Tornado Warning | JAN | Lauderdale | 22 min |
| May 7, 5:11 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.